Kentucky, 2014

Damaging Winds in Kentucky, October 3, 2014

October 3, 2014 · NWS LMK · 3 events in 2 counties and zones

A vigorous line of storms developed over Missouri and Arkansas during the evening hours on October 2nd, ahead of a strong surface trough. Although this line weakened as it crossed western Kentucky, it did produce isolated wind damage near Bowling Green during the early morning hours on October 3rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A vigorous line of storms developed over Missouri and Arkansas during the evening hours on October 2nd, ahead of a strong surface trough. Although this line weakened as it crossed western Kentucky, it did produce isolated wind damage near Bowling Green during the early morning hours on October 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Oct 2, 11:21 PM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Oct 2, 11:21 PM CST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
121 AM EDT Fri Oct 3 2014

...Updated Aviation Discussion...

...Forecast Update...
Issued 850 PM EDT Thu Oct 2 2014

Previous forecast is pretty well on track with strong to severe
storms ongoing west of the Mississippi and extending into southern
Illinois. The environment is more stable over southern Indiana and
central Kentucky, and will continue to become less favorable as the
night progresses, so these storms are expected to lose their punch
as they head east.

Still on track to have precip overspread the area from west to east
after roughly 06Z, with categorical POPs area-wide by daybreak Fri.
Updates on the way shortly to refine the timing, mainly to convey
that chances before midnight are slight at best.

.SHORT TERM (Now through Friday Night)...
Issued at 325 PM EDT Thu Oct 2 2014

In the near term, partly to mostly sunny skies were noted across the
forecast area this afternoon.  ASOS and Kentucky Mesonet
observations revealed readings in the middle to upper 80s.  The
warmest temperatures were concentrated around the Pennyrile region
of west-central Kentucky where readings were just shy of 90.
Afternoon high temperatures are probably near their maximums and
will start to level out and fall off through the afternoon and into
the evening hours.  Readings this evening will cool into the upper
70s to the lower 80s.

For Tonight and Friday, well advertised upper level trough and
surface cold front will plow eastward toward the region.
Combination of low-level forcing aided by and increasing wind field
aloft will lead to widespread shower and thunderstorm development
off to our west this evening.  Current indications suggest that 1-2
lines of thunderstorms will develop out across MO/IL/TN/AR and then
work their way eastward into the overnight hours.  The timing of the
storms into our area is similar to previous forecasts and will be
arriving later tonight.  With the storms moving through during a
nocturnal minimum in instability...organized widespread severe
weather is not anticipated.  The highest risk of any severe weather
would be in areas west of I-65.  Nonetheless, storms could be on the
strong side overnight with torrential rains, gusty winds, and
frequent lightning as they move through.  The favored timing of
their passing looks to be between midnight and 800 AM EDT.  Lows
overnight will be quite mild as a stout southwesterly flow continues
to push warm/moist air into the region.  Lows will likely bottom out
in the mid-upper 60s.

The surface cold front will push through the region during the late
morning and early afternoon hours.  Widespread shower and
thunderstorm activity is expected to be in progress early Friday
morning.  Some additional development along the frontal interface
will be possible Friday afternoon...especially east of Interstate
65.  While organized severe weather looks rather limited, given
anticipated morning convection, a few storms could be strong with
gusty winds and perhaps some small hail.  Daytime high temperatures
will likely occur during the earlier part of the day with readings
topping out in the lower-middle 70s...but readings will rapidly fall
off by evening as the influx of much colder air arrives from the
northwest.

For Friday night, the surface cold front is expected to push well
off to the east and much cooler and somewhat drier air will begin to
filter into the region.  Given that the air behind this front is
made up more of modified Pacific air, it stands to reason that the
moisture drop off may not be as quick as the models are
forecasting.  Thus, low-level stratocumulus may keep skies more
cloudy Friday night.  For now, have kept temperatures close to the
previous forecast with lows in the upper 30s to the very low 40s.
Should more clearing take place than currently forecast, then lows
may drop off more into the middle-upper 30s.

.LONG TERM (Saturday through Thursday)...
Issued at 300 PM EDT Thu Oct 2 2014

By early Saturday, the core of a quite deep early season 500mb
trough will lie over Michigan, while its associated surface cyclone
will lie well north over St James Bay. Saturday will dawn partly to
mostly clear with brisk northwest winds and chilly temperatures.
Highs will struggle to reach 60 despite mostly sunny skies across
our southern counties. A broad shield of strato-cu will lie over the
western Great Lakes and a good portion of Indiana. By afternoon,
skies may become briefly partly to mostly cloudy along and north of
Interstate 64. Northwest afternoon winds Saturday will increase to
around 15 mph.

Mostly clear skies and quite cool temperatures expected early
Sunday. Several locations will fall into the upper 30s. Some
isolated sheltered location may see patchy frost. However, condition
may not be quite ideal as winds will shift a bit overnight and
become light southwesterly by Sunday morning.

A weak disturbance will rotate southeast towards the lower Ohio
Valley by early Monday. Surface troughing across Illinois Sunday
will lead to increasing southwest surface winds during the
afternoon, which, combined with mostly clear skies, will somewhat
moderate Sunday's highs into the mid to upper 60s. This initial
disturbance will be moisture starved, but one right on its heels
will bring a good chance of some showers by early Tuesday. The GFS
is especially aggressive in developing widespread ample
precipitation. Later forecasts will likely go with likely showers
once the timing of this secondary trough become more certain.

Southwesterly winds Monday will allow temperatures to rebound into
the lower 70s, with distinctly warmer overnight lows remaining in
the 50s.

The Great Lakes longwave trough will flatten towards the middle of
this week, allowing more zonal flow to influence the Lower Ohio
Valley. A clearing trend will develop Tuesday with temperatures
moderating towards the mid to upper 70s by Thursday.

&&

.AVIATION (06Z TAF Update)...
Issued at 121 AM EDT Fri Oct 3 2014

A band of showers and thunderstorms stretching from Michigan to
Texas will proceed eastward through the TAF sites this morning.
Will account for this with several hours of prevailing showers.
Thunder has been on the wane upstream, but can't be completely ruled
out so will continue with VCTS.  Ceilings and vsbys will be near the
VFR/MVFR line, with occasional forays above and below as heavier
showers move in and out.

After sunrise the thunder threat will end, though showers will
continue in the vicinity ahead of an approaching cold front.
Ceilings will likely settle into high-end MVFR.

Behind the front this afternoon winds will switch to the west and
become gusty, with continued scattered showers.  Ceilings are
difficult to pin down.  For now will be optimistic and let them rise
slightly into VFR range.

Tonight winds will lessen and showers will taper off.  Will keep
ceilings VFR, though future forecasts may need to trend that
downward a bit.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

Update.........RAS
Short Term.....MJ
Long Term......JSD
Aviation.......13
Hazardous weather outlook, Oct 2, 8:47 PM CST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1047 PM EDT THU OCT 2 2014

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-040300-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
1047 PM EDT THU OCT 2 2014 /947 PM CDT THU OCT 2 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...OVERNIGHT.

THUNDERSTORMS WILL SPREAD ACROSS THE REGION FROM WEST TO EAST
AFTER MIDNIGHT. THE STRONGER THUNDERSTORMS WILL BE CAPABLE OF
GUSTY WINDS IN EXCESS OF 40 MPH AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ON FRIDAY AS
THE COLD FRONT WORKS ITS WAY THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

MJ/JSD/RAS

In the hours before

Special weather statement, Oct 3, 12:38 AM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
138 AM CDT FRI OCT 3 2014

KYZ026-061-070-030705-
BUTLER KY-LOGAN KY-OHIO KY-
138 AM CDT FRI OCT 3 2014

...STRONG THUNDERSTORMS WITH GUSTY WINDS APPROACHING BUTLER...LOGAN
AND OHIO COUNTIES...

AT 135 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE FROM 6 MILES WEST OF GREENVILLE TO
7 MILES NORTH OF ELKTON TO 9 MILES SOUTHEAST OF GUTHRIE...MOVING
NORTHEAST AT 55 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN...AND STRONG GUSTY WINDS TO 50 MPH
ARE EXPECTED WITH THESE STORMS.

* THESE STORMS WILL IMPACT...
  RUSSELLVILLE...
  HARTFORD...
  ADAIRVILLE...
  WHIPPOORWILL AND LICKSKILLET...
  CERALVO AND BEECHLAND...
  CENTERTOWN AND WYSOX...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG WINDS WITH THESE STORMS CAN TOPPLE WEAKLY ROOTED TREES AND
DOWN POWER LINES. TAKE PRECAUTIONS NOW TO SECURE TRASH CANS...LAWN
FURNITURE...AND OTHER LOOSE OUTDOOR OBJECTS. MOTORISTS IN HIGH
PROFILE VEHICLES SHOULD USE CAUTION.

&&

LAT...LON 3747 8691 3716 8677 3685 8668 3670 8676
      3664 8683 3664 8706 3706 8706 3708 8692
      3712 8690 3715 8693 3722 8691 3727 8699
      3735 8702 3736 8707 3732 8711 3733 8714
      3735 8714
TIME...MOT...LOC 0637Z 230DEG 46KT 3719 8726 3693 8714
          3655 8706

13

The radar

The Ft Campbell radar (KHPX), 51 km away, was scanning. The volume nearest the first event began at 07:10 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Logan

When
October 3, 1:12 AM CST
Where
Logan County, 2.21 mi W of Auburn
Measured
60 kt (69 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.870, -86.740

The Logan County Road Department reported two trees downed just west of the town of Auburn.

Thunderstorm Wind, Warren

When
October 3, 1:42 AM CST
Where
Warren County, 0.88 mi SW of Bowling Green
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
36.970, -86.440

The ASOS instrument at the Bowling Green Airport measured a 59 mph wind gust.

Thunderstorm Wind, Warren

When
October 3, 1:50 AM CST
Where
Warren County, 0.86 mi SSW of Bristow
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.009, -86.377

A line of storms produced winds that downed several trees and power lines in and just east of Bowling Green along Interstate 65.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, October 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538541, 538544, 538543.